Featured Stories

Dry mouth from medications can cause cavities

Brought to you by Irina Moga, Irina Moga DDS Family & Cosmetic Dentistry - Dental INSIDER -


IRINA MOGA DDS FAMILY & COSMETIC DENTISTRY - Irina MogaYou may wonder why you're suddenly getting cavities when you haven’t had them in years.

As we get older, we enter a second round of cavity-prone years.

One common cause of cavities in older adults is dry mouth. Dry mouth is not a normal part of aging. However, it is a side effect in more than 500 medications, including those for allergies or asthma, high blood pressure, high cholesterol, pain, anxiety or depression, Parkinson's and Alzheimer's diseases.

This is just one reason why it’s so important to tell your dentist about any medications you’re taking. Your dentist can make recommendations to help relieve your dry mouth symptoms and prevent cavities dry mouth symptoms. Here are some common recommendations:

· Use over-the-counter oral moisturizers, such as a spray or mouthwash.

· Consult with your physician on whether to change the medication or dosage.

· Drink more water. Carry a water bottle with you, and don’t wait until you’re thirsty to drink. Your mouth needs constant lubrication.

· Use sugar-free gum or lozenges to stimulate saliva production.

· Get a humidifier to help keep moisture in the air.

· Avoid foods and beverages that irritate dry mouths, like coffee, alcohol, carbonated soft drinks and acidic fruit juices.

· Your dentist may apply a fluoride gel or varnish to protect your teeth from cavities.

Dr. Irina Moga, DDS

14425 SW Allen Blvd.

Beaverton OR 97005

503-646-5909

drmoga.com/